Illinois, 2003Heat in Illinois, August 25 to 26, 2003
August 25 to 26, 2003 · NWS LOT · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 25, 5:50 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 25, 5:50 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
650 AM CDT MON AUG 25 2003
AVIATION DISCUSSION FOR 12Z TAFS
MESSY FORECAST THIS MORNING WITH POSITION OF WEAK DIFFUSE FRONTAL
BOUNDARY KEY IN FORECAST OF WIND DIRECTION AND CONVECTIVE POTENTIAL
THROUGH THE TAF PERIOD.
11Z ANALYSIS SHOWS BOUNDARY APPEARS TO BE FROM EAST CENTRAL WI
ACROSS NORTHERN IOWA TO NORTH OF OMAHA. HOWEVER...LIGHT WIND FIELD
MUDDLED BY CONVECTIVE OUTFLOW HOWEVER FROM OVERNIGHT STORMS IA/MN
BORDER INTO SRN WI. ETA/GFS MESO-ETA RUNS ALL BRING THIS WEAK FRONT
TO THE SOUTH END OF LAKE MICHIGAN DURING THE MORNING...WITH
LIGHT/VARIABLE WIND FIELD AS FRONT STALLS ACROSS FA. OVERNIGHT
CONVECTION HAS BEEN OCCURRING VCNTY OF THIS FRONT WHERE LLVL
MOIST/THERMAL ADVECTION AND NOSE OF 25-30 KT H85 JET FOCUSING LIFT.
SOUTH OF THIS...AIRMASS STRONGLY CAPPED ACROSS IA/IL AS NOTED BY
GOES SOUNDER CIN VALUES IN EXCESS OF 100 J/KG. CAP WEAKENING
SLIGHTLY AS S/WV MOVES THROUGH WI THIS AM...WITH RADAR INDICATING
SOME NEW DEVELOPMENT OCCURRING VCNTY KJVL AND SOME ACCAS NOTED OUT
FORECAST OFFICE WINDOW. ACTIVITY GETTING CLOSE TO SWIPING KRFD/KORD
TERMINALS THIS AM...BUT AM NOT CONFIDENT ENOUGH TO GO WITH A
PREVAILING OR TEMPO GROUP FOR TSTMS THIS AM. FEEL CONVECTION WILL
REMAIN NEAR WI BORDER AS IT PROPAGATES EAST SOUTHEAST AND WEAKENS
WITH VEERING AND LOSS OF SPEED OF LLJ THIS AM.
WITH WIND FIELD EXPECTED TO BE LGT/VARIABLE...AND VERY WARM TEMPS
EXPECTED SHOULD SEE SERLY COMPONENT DEVELOP WITH LAKE ENHANCEMENT
CHI TERMINALS...BEFORE GRADIENT WINDS BECOME MORE SE/SRLY LATER
TODAY IN ADVANCE OF TROUGHING IN PLAINS DUE TO NEXT SHORT WAVE IN
WESTERIES. FORECAST SOUNDINGS BECOME RATHER UNSTABLE THIS
AFTERNOON...2000 J/KG OR MORE...PROVIDED CAP CAN BE BROKEN. WITH LOW
LEVEL FLOW SO WEAK AM NOT VERY CONFIDENT THAT CONVECTION WILL BE
TRIGGERED...ALTHOUGH WITH WEAK FRONTAL/OUTFLOW BOUNDARY/LAKE BREEZE
BOUNDARY IN VCNTY AND SEVERAL HARD TO DISTINGUISH S/WVS RIDING OVER
RIDGE...CANT RULE OUT POSSIBILITY OF TSTM DEVELOPMENT. HAVE INCLUDED
LATE AFTN MAX HEATING/INSTABILITY PROB30 FOR THIS SCENARIO...AND
AGAIN AFTER 06Z TONIGHT FOR POSSIBILITY OF ELEVATED STORMS
DEVELOPING AS THERMAL ADVECTION INCREASES AHEAD OF AFOREMENTIONED
WAVE.
RATZER
DISCUSSION FOR 09 UTC GRIDS...
THE FRONT LOCATION OVER NORTHERN ILLINOIS WILL BE THE
DECIDING FACTOR FOR TEMPERATURES AND THUNDERSTORMS TODAY.
THERE IS A LARGE ANTICYCLONIC FLOW OVER THE STATER OF ILLINOIS
WHOSE CENTER IS OVER WESTERN KENTUCKY. THIS GIVES WEST WINDS
OVER ILLINOIS. THE LOW LEVEL WIND FIELD IS ZONAL ALONG A ZONAL
FRONT. THE FRONT WILL BECOME STATIONARY OVER NORTHERN ILLINOIS.
THE PROFILER DATA SHOWS THE ANTICYCLONIC FLOW AT 850 AND 925 MB.
THE ETA MODEL SHOWS THIS WELL. THERE IS AN INVERSION AROUND
900 MB OVER ORD AS SEEN ON THE ACARS SOUNDING. THIS WILL INHIBIT
LOW LEVEL CONVECTION OVERNIGHT. THE 700 MB FORECAST SHOWS INCREASE
IN SPECIFIC HUMIDITY BY 18 UTC TODAY AS WELL AS A NARROW BAND OF
MOISTURE ADVECTION. WEAK SHORT WAVE SEEN BY HEIGHT FALLS AND
TEMPERATURE PATTERN AT 500 MB WILL MOVE THROUGH 12 UTC THIS
MORNING. SOME OF THAT VORTICITY MAY BE CONVECTIVE FEED BACK. THERE
IS CONVECTION IN SOUTHERN MINNESOTA. WILL LEAVE A CHANCE OF
THUNDERSTORMS TODAY FOR COUNTIES ALONG THE BORDER AND CENTRAL
LAKE MICHIGAN. THE SHORT WAVE WILL MOVE ACROSS TONIGHT. WILL
LEAVE A CHANCE OF THUNDERSTORMS TONIGHT AND TUESDAY. THIS WAVE
WILL PUSH THE FRONT SOUTH. SO WILL LEAVE A CHANCE OF THUNDERSTORMS
FOR THE SOUTHERN COUNTIES ON WEDNESDAY. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE THURSDAY NIGHT AND FRIDAY AS A SIGNIFICANT
WAVE AT 500 MB MOVES ACROSS SOUTHERN CANADA AND NORTHERN UNITED
STATES.
WILL FORECAST THE HIGHS IN THE MID TO UPPER 80S NORTH COUNTIES
AND NEAR 90 IN THE SOUTH COUNTIES TODAY AND TUESDAY. THE FRONT IS
EXPECTED TO BE IN THE MIDDLE OF THE FORECAST AREA.
.CHI...NONE
WHW
Hazardous weather outlook, Aug 25, 4:30 AM CST, 5 hours 30 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-261100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
530 AM CDT MON AUG 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE AREA OF SLIGHT RISK IS NORTH OF INTERSTATE 80 OR A LINE FROM
VALPARAISO INDIANA TO AMBOY ILLINOIS. SEVERE THUNDERSTORMS CAN
PRODUCE WIND IN EXCESS OF 58 MPH AND LARGE HAIL.
THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY. THIS MORNING AND
EARLY AFTERNOON...MOST OF THE THUNDERSTORMS WILL BE NORTH OF
INTERSTATE 88...ESPECIALLY NEAR THE WISCONSIN BORDER.
A WEAK COLD FRONT WILL DRIFT SOUTH INTO NORTHERN ILLINOIS LATER
THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG THE
FRONT. AN UPPER AIR DISTURBANCE WILL ENHANCE THE LIFT NEEDED TO
PRODUCE MORE THUNDERSTORMS. SO THERE WILL BE A CHANCE OF
THUNDERSTORMS ACROSS MOST OF THE REGION THIS AFTERNOON AND EVENING.
DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WEAK COLD FRONT WILL BECOME STATIONARY TUESDAY. THERE WILL
BE A CHANCE OF THUNDERSTORMS TUESDAY ALONG THE FRONT. LATE
TUESDAY THE FRONT WILL MOVE NORTHEAST AS A WARM FRONT. ANOTHER
COLD FRONT WILL MOVE INTO NORTHERN ILLINOIS. THIS WILL BRING
CHANCE OF SHOWERS AND THUNDERSTORMS LATE TUESDAY AND INTO WEDNESDAY
MORNING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT. AT THIS TIME THE MAIN THREAT IS LARGE HAIL AND DAMAGING WINDS.
THE NEXT THREAT OF THUNDERSTORMS WILL BE LATE THURSDAY AND INTO
FRIDAY. A LOW PRESSURE AREA WILL MOVE FROM THE GREAT PLAINS TO
WESTERN NEW YORK BY LATE FRIDAY. THE LOW WILL DRAG A STRONG
COLD FRONT ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAYBE NEEDED LATER TODAY...TONIGHT AND TUESDAY.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)Heat, Cook
- When
- August 25, 10:00 AM CST to August 26, 8:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
High temperatures reached the lower to middle 90s on August 25th and 26th with heat indices in the middle to upper 90s. One person died of a heat stroke in Skokie and another person died of heat stress in Chicago.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Heat, Cook | 2003-08-27 | 58 | Male | Permanent Home | Direct |
| Heat, Cook | 2003-08-27 | 92 | Female | Permanent Home | Direct |
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 25 to 26, 20031 injured · $501,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Iowa, August 25, 2003$295,000 · 1 in hail · 5 events
- Lightning Strike in Florida, August 25, 2003$250,000 · 1 event
- Tornado and Hail in Minnesota, August 25, 2003$20,000 · F1 · 16 events
- Damaging Winds in Michigan, August 25, 2003$60,000 · 62 kt wind · 2 events
- Flash Flood and Damaging Wind in Arizona, August 25, 2003$50,000 · 55 kt wind · 2 events
- Wildfire in California, August 25 to 31, 20034 injured · 1 event
- Hail and Damaging Winds in Iowa, August 25, 2003$30,000 · 2.5 in hail · 5 events
- Flash Flood in California, August 25, 2003$30,000 · 1 event
- Hail and Damaging Winds in Michigan, August 25 to 26, 20031.25 in hail · 12 events
- Damaging Wind in California, August 25, 2003$15,000 · 50 kt wind · 1 event
- Hail in Wisconsin, August 25, 2003$4,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378062.